SEARCH

SEARCH BY CITATION

Keywords:

  • accidental injection;
  • epinephrine;
  • EpiPen® autoinjector;
  • perforating injury

Epinephrine is the drug of choice for the treatment of acute anaphylactic reactions (1). EpiPen® (DEY, Napa, CA, USA) is widely prescribed by dermatologists and allergists for self-treatment of patients with life-threatening allergic reactions (2). The pen works as an autoinjector device and contains 0.3 mg of epinephrine. Simultaneous accidental injections into fingers and palmar surface have been observed upon improper use. Until now, perforating bone injuries using an autoinjection device have not been reported in the literature.

Because of its rapid effect on the important pathophysiologic events in an anaphylactic reaction, this drug is recommended for self-application to patients at risk from anaphylactic reactions, such as individuals with a history of anaphylaxis following hymenopteran stings or ingestion of certain foods (3). EpiPen® is a disposable drug delivery system with a spring-activated concealed needle intended for intramuscular application. The EpiPen® is designed as an emergency supportive therapy only and is not a substitute for immediate medical care. Initially, this autoinjector design was developed for the military to deliver antidotes in the event of a poison gas attack. It was ideal because of the need for a fast, convenient method of giving life-saving medication in a high-stress situation. Subsequently, the same auto-injector system was used with other drugs as part of the NASA Manned Space Flight Program. The EpiPen autoinjector resulted from the realization that patients experiencing serious allergic reactions may also be fearful of injecting themselves with life-saving medication or incapable of using a conventional syringe.

We report about a 37-year-old woman who suffered an accidental autoinjection injury. While preparing the EpiPen® autoinjection device for her mother, who got stung by an insect, she sustained a perforating injury of the index finger, with the needle entering the palmar side, going through the distal phalanx, and exiting through the dorsal side. On clinical examination, the index finger presented a rose color and appeared to be well perfused and warm. We found two tiny puncture wounds, one on the palmar side of the fingertip and the other one dorsal, proximal to the nail. There were no signs of ischemia. The patient developed pain after applying pressure on her index fingertip, but reported no loss of sensation. To exclude any inoculation of a foreign body in the fingertip, an X-ray was performed. We could not find any foreign body but discovered discrete signs of bone perforation in the distal phalanx in the anterior–posterior as well as in lateral view (Fig. 1).

image

Figure 1. X-ray of index finger, (A) anterioposterior view and (B) lateral view.

Download figure to PowerPoint

The patient was concerned about the needle having caused an inoculation of bacteria. She was treated with Augmentin® (amoxicillin and clavulanic acid; GlaxoSmithKline, Research Triangle Park, NC, USA). The puncture healed without sequelae.

Epinephrine injection into digits can cause vasoconstriction and lead to irreversible tissue ischemia. Moreover, the force of a spring-activated needle, such as that in the EpiPen® device, apparently does not stop at bone. Potential complications include whitlow, impaired nail growth, osteomyelitis, ischemia or loss of the digit. The alpha-adrenergic blocking characteristics of phentolamine have proven effective in reversing the effects of epinephrine in such cases (4). Patients suffering an accidental injection of epinephrine into a digit should go immediately to the nearest emergency room for treatment.

Since autoinjector devices became available in 1980, there have been several case reports of accidental digital injection of epinephrine with an incidence estimated at one accidental injection per 50 000 devices (2). Therefore, patients or any other person who handle EpiPen® or EpiPen Jr.® should be carefully instructed in their use.

A thorough and probably repeated instruction, both written and oral, provided by knowledgeable physicians is mandatory (5).

Despite the fact that EpiPen® autoinjectors for emergency treatment of allergic anaphylaxis are essential, one must be aware that accidental injections are not rare and emergencies caused by improper application can occur. To avoid these severe complications, professionals as well as patients should be properly and carefully instructed in the use of this disposable drug delivery system. Clearly, a new approach for educating and maintaining such skills is required (6).

References

  1. Top of page
  2. References
  • 1
    AAAI Board of Directors. The use of epinephrine in the treatment of anaphylaxis. J Allergy Clin Immunol 1994;94: 666668.
  • 2
    Barkhordarian AR, Wakelin SH, Paes TRF. Accidental digital injection of adrenaline from an autoinjector device. BJD 2000;143: 1359.
  • 3
    Müller U, Mosbech H, Aberer W. Adrenaline for emergency kits. Allergy 1995;50: 783787.
  • 4
    Hardy SJ, Agostini DE. Accidental epinephrine auto-injector-induced digital ischemia reversed by phentolamine digital block. J Am Osteopath Assoc 1995;95: 377378.
  • 5
    Goldberg A, Confino-Cohen R. Insect sting-inflicted systemic reactions: attitudes of patients with insect venom allergy regarding after-sting behavior and proper administration of epinephrine. J Allergy Clin Immunol 2000;106: 11841189.
  • 6
    Grouhi M, Alshehri M, Hummel D. Anaphylaxis and epinephrine auto-injector training: who will teach the teachers. J Allergy Clin Immunol 1999;104: 190193.